Getting sick is never fun. Even the common cold could result in troublesome symptoms, necessitating medical attention. In most cases, a physician could prescribe medicine as treatment. However, patients should consider how these drugs could affect their daily activities, such as driving.
Unfortunately, taking medicine and driving might be an unsafe combination. Specific types of medication could cause driving impairments, increasing the risk of crashing. Drivers who get behind the wheel while suffering from medicine-induced impairments might endanger themselves and others. Medicine could cause the following side effects:
- Vision problems
- Dizziness or nausea
- Fatigue and fainting
- Coordination issues
- Inability to focus or concentrate
- Nervousness or easy to excite
Each drug could cause one or a combination of these issues. If they kick in while the patient is driving, they might lose control of themselves and the vehicle, causing a collision. Before getting behind the wheel, determining whether a medicine could cause impairments is essential.
Medication that can cause impairments
Aside from prescription medicine, over-the-counter drugs could also cause impairments, including the following:
- Pain relievers
- Anxiety medicine
- Anti-seizure drugs
- Any medicine containing codeine
- Cold and allergy medication
- Sleeping pills
- Diarrhea and motions sickness medicine
Before taking any of these medicines, speak to a physician or pharmacist to learn how and when to take them to avoid driving risks.
Making lifestyle adjustments while recovering
Patients could also take safety measures when taking impairing medicines. Aside from consulting a doctor, they could also choose not to drive while on medication. Seeking other transportation options and making temporary adjustments could ensure safety against these impairments. By doing so, they are protecting themselves and others from harm.